Colorado, 2023

Hail and Damaging Winds in Colorado, June 27, 2023

June 27, 2023 · NWS GLD · 4 events in 2 counties and zones

In the late afternoon of the 27th, a few storm cells began to pop up in eastern Colorado. The cell in Kit Carson county rapidly grew and then collapsed and created a 60 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 27th, a few storm cells began to pop up in eastern Colorado. The cell in Kit Carson county rapidly grew and then collapsed and created a 60 mph wind gust. Another cell in northern Yuma county produced hail up to 1.75 inches just before moving into Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 11:41 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 27, 11:41 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1241 PM MDT Tue Jun 27 2023

.SHORT TERM...(This evening through Wednesday Night)
Issued at 1234 PM MDT Tue Jun 27 2023

For this afternoon, the main focus will be the chances for severe
storms this afternoon and evening in northern and southern portions
of the Tri-State area. Currently, a few showers and cloud cover are
present from Goodland to McCook. This initial band of showers is
expected to continue to move east and dissipate by 2pm MT. However,
they have created an area with a temperature boundary with clearer
skies to the north and south. For this afternoon, the temperature
boundary and some surface wind convergence across Northeastern
Colorado look to be the area of focus for some storm development
within the next few hours. Storms would then move east-northeast
with the main flow at a fairly fast pace (~30 kts). This will help
lower any flooding potential. As for severe weather, the persistent
cloud cover as lowered instability potential. However, guidance is
still showing 1000+ J/KG of MLCAPE and effective shear above 50 kts
which could support supercell development (leading to large hail and
damaging wind potentials). While hail up to tennis ball in size is
possible, I'm starting to wonder if there is too much shear and the
storms won't be able to sustain a hail core. We also have some
stronger winds near the surface (>20 kts) in most places. Generally
severe wind gusts have not been as likely with stronger near surface
flow until closer to sunset.

A second area of concerns is counties along and south of US 40.
These counties have seen clearer skies through the day with parts of
Eastern Colorado already warming to 90. There is also some surface
convergence near and along a dryline that extends from Yuma to
roughly La Junta. Guidance has been favoring a southerly initiation
around the La Junta/Lamar area. With this scenario, most of the Tri-
state area would avoid the threat, but any storms that do form or
move nearby the area would generally stay south of US 40. Large hail
would be a threat initially, though a quick transition to more of a
linear mode (slightly less effective shear around 40kts, corfidi
downshear of 50+kts and relatively straight hodographs) will lead to
mainly a wind threat with this group of storms.

Both sets of storms if they form should clear the area fairly
quickly with storm activity ending around 9pm/10pm. The rest of the
night will then see skies clear and winds weaken as the surface
pressure gradient weakens. Lows will still remain in the 60's with
dewpoints in the 60's, though some areas in Eastern Colorado may see
50's where drier air is forecasted to have moved in.

Tomorrow, temperatures are forecasted to remain fairly warm with
upper ridging still over the south-central part of the country. With
850mb temperatures around 30C and generally clear skies, most of the
area should warm to the mid 90's. Some upper 90's are possible in
Eastern and Southern portions of the area, but high dewpoints may
keep these areas a few degrees below 100. However, the high
dewpoints will also allow heat index values to near 100 across these
same areas.

There could be a few storms in the afternoon/evening with a weak
surface low just southwest of the area and a potential shortwave
moving through from the west. If storms are able to develop, they
would likely be in an environment that could support large hail and
severe wind gusts (MLCAPE 1000+ J/KG, effective shear around 50 kts
and DCAPE around 1500 J/KG).

Tomorrow night would then see skies clear again and winds drop to
10kts or less. Lows would be in the 50's and 60's with the cooler
temperatures in Eastern Colorado where relatively drier air is more
likely.

.LONG TERM...(Thursday through Tuesday)
Issued at 1240 PM MDT Tue Jun 27 2023

Medium range models and GEFS data indicate a surprising level of
agreement with the overall pattern evolution through next week.
While details vary, main point of disagreement will center around
how amplified H5 ridge is expected to be during the start of next
week.

While there are the usual caveats with respect to the longer
periods, pattern certainly looks active as shortwave trough
approaches from the northwest on Friday. Preceding the system cold
front will stall near the CWA by Friday bringing some relief to the
recent heat as well as a potential focus area for precipitation
through Saturday. Given the large scale forcing for ascent and
fairly moist atmosphere preceding the system think potential exists
for widespread meaningful precipitation through the weekend.
Shortwave trough will move south out of the area, with slower
solutions clearing it out by early Saturday evening bringing an end
to the more widespread precipitation.

In the wake of this system, expect H5 ridging to build back into
area resulting in temperatures climbing back into the upper 80s and
90s with at least a small chance for diurnally driven storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1112 AM MDT Tue Jun 27 2023

For KGLD... VFR conditions are forecasted for the period. There is
a very low chance for storms this afternoon between 21-01Z, but
any storms that develop should stay north of the terminal.
Otherwise, the only other potential concern is LLWS around 03Z as
near surface winds slow but a possible low-level jet develops a
few hundred feet above ground level.

For KMCK... VFR conditions are forecasted for the period, though
a thunderstorm or two is forecasted around 00Z. Otherwise, the
only other concern is LLWS around 03Z with weakening surface winds
and a low-level jet developing a few hundred feet above ground
level.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...JRM
AVIATION...KAK
Hazardous weather outlook, Jun 27, 1:46 PM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
246 PM MDT Tue Jun 27 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
246 PM MDT Tue Jun 27 2023 /346 PM CDT Tue Jun 27 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect until 9pm MDT/10pm CDT for
counties from Kit Carson to Sheridan and north. Large hail up to
tennis ball in size and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be thunderstorm chances for the latter half of the week,
especially during the afternoon through overnight hours with some
severe weather possible. The threat for locally heavy rainfall and
potential flash flooding looks to be from Thursday night into Friday
night, for those generally along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any severe weather
reports to NWS Goodland.

In the hours before

Special weather statement, Jun 27, 3:12 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Tue Jun 27 2023

COZ090-272245-
Yuma County CO-
412 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northern Yuma County
through 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Yuma, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Yuma
County, including the following locations... Wauneta and Clarkville.

This includes Highway 385 between mile markers 248 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4044 10226 4014 10213 4011 10278 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2212Z 247DEG 27KT 4027 10261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 27, 3:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT Tue Jun 27 2023

COZ091-272245-
Kit Carson County CO-
414 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Flagler, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Strongest winds may occur with little or
         no rainfall.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 390 and
418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10281 3956 10279 3927 10261
      3924 10316
TIME...MOT...LOC 2213Z 237DEG 28KT 3936 10315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
June 27, 3:35 PM MST
Where
Kit Carson County, 17.29 mi N of Flagler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.550, -103.082

Public report of estimated thunderstorm wind gust of 60 mph.

Hail, Yuma

When
June 27, 4:25 PM MST
Where
Yuma County, 5.99 mi N of Alvin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.396, -102.095

Trained spotter reports hail from 0.75 inches up to quarter size.

Thunderstorm Wind, Yuma

When
June 27, 5:00 PM MST
Where
Yuma County, 2.11 mi W of Alvin
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.308, -102.120

Public report via social media of broken power poles west of Alvin on County Road 51.

Hail, Yuma

When
June 27, 5:15 PM MST
Where
Yuma County, 1.1 mi SW of Alvin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.300, -102.097

Public report via social media of golf ball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106083, 1106080, 1106087, 1106081.